FDA warns PPIs may deplete magnesium The FDA has issued a warning that the regular use of proton pump inhibitors (PPIs) for a year or longer may lead to low levels of circulating magnesium, which may increase the risk of leg spasms, arrhythmias, and seizures. The FDA noted that PPI-associated hypomagnesemia was generally reversed with magnesium supplements, but in about 25% of cases "magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued."
The FDA's notice included the prescription drugs: esomeprazole magnesium (Nexium), dexlansoprazole (Dexilant), omeprazole (Prilosec), omeprazole and sodium bicarbonate (Zegerid), lansoprazole (Prevacid), pantoprazole sodium (Protonix), rabeprazole sodium (AcipHex) and the combination product esomeprazole magnesium/naproxen (Vimovo). Also included were OTC formulations of the drugs: Prilosec OTC, Zegerid OTC, and Prevacid 24-hour.
The FDA says physicians "should consider obtaining serum magnesium levels prior to initiation of prescription PPI treatment in patients expected to be on these drugs for long periods of time." Also, the risk of hypomagnesemia may be greater when PPIs are given to patients who are already taking drugs that are known to deplete magnesium, including digoxin and diuretics.
The FDAs warning follows previous reports regarding PPI use and their potential increase in risk for heart attack or stroke with patients who have undergone stenting and other percutaneous cardiovascular events. In addition, there have been reports linking PPI use to increased risk of Clostridium difficile diarrhea.
Credit for this summary goes to the Sharp Memorial Hospital Pharmacy news letter